I am currently on the fentanyl 50 patch and am finding that in between 24 and 36 hours, the patch wears off. And the bad thing is that it's not really the pain that gets me, but the withdrawls! I really like the fentanyl patch and want to stay on it, but my doctor seems really persistant about the 48 hours. He even prescribes me a bunch of breakthrough meds just to make it last the full 48 hours. My question is, wouldn't it just be easier to change the patch like every 24 to 36 hours instead? Is this a common problem among fentanyl users.
Is it possible to get a prescription for the fentanyl patch to change LESS than every 48 hours?
- 11 Jul 2010 by Anonymous
11 Jul 2010
I say if he insists on keeping you on the patch stick with it lol. Okay seriously now i think getting all the breakthrough pain meds. alone is worth it. But if you see your going down a deadend road here switch pain docs. i always find the problem is with the doctor not wanting to prescribe breakthrough meds luckily that isnt the problem for you.
11 Jul 2010
Rather than changing the patch early, maybe he could up the dose to 75 instead. That way it should last longer. Normally, the patch is worn for 3 days, so consider yourself lucky to have a doc willing to give you break through meds. Either way, I hope it works out for you.
11 Jul 2010
It just occurred to me- where are you putting the patch? I put mine very low on one of my breasts last time I put it on and within a day was in gnarly withdrawal - it was clear that I was not receiving the drug in the same way as usual.
Just a thought!
I change mine every two days. I haven't heard much of people needing it sooner, but you may metabolize it much faster than most. Which kind of patch are you using? I am just trying to think of other factors...
Like me you are among lucky people for whom breakthrough medication is amply given- be glad for that! However I know withdrawal is so awful- and you should not face that every time. Have you called the hot line for your patch to ask them if 36 hours is reported?
25 Jul 2010
yup, my fiance wears the 50mcg patch and is having the exact same issue. It seems that the heat of the summertime makes it all the worse... the more he sweats, the faster he goes through the patch, and he changes his every 48 hours also. I swear if someone licked his sweat, they would get high. We haven't found anything to rectify this either, and going up on his dose is not an option, since all that would do is make him high for 36 hours, he would still go through it just as fast.
Do you go through them as quickly in the wintertime? He sweats just as bad in the wintertime too it seems... the sweating seems to be a side effect of the patch. And his doctor gives him a ton of dilaudid to get through the breakthroughs, but again, he likes to live life, not swim through it with a boggled mind. He wears the patch due to a gunshot wound to the back of his head, so when it wears off early, the pain is truely unbareable.
I recenlty went off the patch myself and unfortunately they never stuck to me, so i didn't have this issue. I would occasionally have night sweats with it, but nothing like he has. We have often been curious if other patch users had these same issues.
25 Oct 2011
Wow, have been on fentenyl 100 mg since 2006 every 2 days also, and yes the pain and withdrawals hit but I take my break thru pain medicine which is useless but have never ever heard of anybody needing it sooner than that, I had to fight for every 2 days, maybe you should try a different brand, the mylan works the best except for the duragesic brand of course but most insurance companies will not cover the name brand.
25 Feb 2012
With me I'm on 50mcg and 24 hours later withdrawl starts kicking in and if y change to a new patch y still have the rest of the half life stuck to your skin so it's like having 100mcg on, I tried to wash the remaining glue with wet towel so I try to keep myself on 50 mcg because once I go up to 75 mcg after about a month i will also start to go threw withdrawals after 24 hrs y can't win my body gets immune to the dose very quickly I wish I never started fentanyl I would rather control dose with a pill any day
10 Jan 2013
I have been on the fentanyl patch for some months now and found them to be the best alternative to steriod injections. I too have found that my system has gotten too familliar with the patch and they become less effective as time goes by. After 48 hours, especially in warm weather, the pain med leaches out sooner. I switched from those made by Watson, (which have been recalled incidently), to ones made by Mallinckrodt which are sealed better than those made by Watson. My doctor has had complaints from other users stating the effectivness diminishes after 48 hours and he has no problem in changing the script to reduce the time between changes to every 48 intead of 72 hours the time between patch chages. However the insurance companies DO, as they say the FDA says that the recommended doseage is change after 72hrs and we need forums, such as ours, to lobby for more frequent changes and until that's done we remain with a system in need of change. He did suggest I try to get by on the third day using Tylenol 3, (APAP/CODEINE 300-30mg).
10 Mar 2013
No, unfortunately the Pharmacy will not allow you to have it even if the Dr. per scribes it, that way. I had that same situation and the DR. told for legal reasons he could not script it for under 48 hours and but he would have to give me another and different meds altogether. He says if it doesn't work for 48 it is a show stopper for you- new meds needed for you.
From experience though, it will not run out in 48 hours unless you take lots of hot bath tubs and live in hot outside weather or go to suana with it for extensive periods of time. 48 is usually no issue.
20 Apr 2013
I went thru exactly what you are going thru. My doctor would not budge as well. So, on the day you are to change the patch, do it as soon as you wake up! I did and it worked for me. I was trying to wait until the exact hour and I started chilling and sweating and all that. So, try that the next time.
15 Jun 2013
I am on new 100mg a day every 72. So everyday I put a patch on then I always have 3 patches on. My doc started me at 48 hour stating the third day Is inadequate but after yesrs i am opiate intolerant plus I take breakthrough. I suffer from RSD and I am blessed with a dr and pharmacist on my team.
25 Jun 2013
I put A 100 and A 50 patch on Every Day !! And even still get pain coming through. I didn't start here no of course Not. I started on OxyContins. 40 mg to 80 mg The End I was taking 3 x 80 OxyContin. Then we added a 50 Fentanyl patch. Now I am off the pills and just get the patch.
Actually as we weened of a pill a month my patch went up to where i am
Now. A 100 and A. 50 A day.
I am going to ask my dr to either increase the patch Or give me A break through pill maybe morphine. Cause I
Am having a lot of break through back pain and I can't handle it because I have got to have the lowest tolerance for pain that I know !! So answer is YES you can wear higher and remove after only 1 day IF your Dr will
Allow that mine does. ! I change the 150 every Day !
- Fentanyl Information for Consumers
- Fentanyl Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fentanyl (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been on narcotics for about 5 years because of a very rare enzyme deficiency that causes a lot of pain. I am currently on Fentanyl 100's ...
1 answer • 23 Nov 2011
I'm on 125 mgh patches every 48 hrs. but I'm getting a real wild ride. Patch controls the pain fairly well but sometimes when it's not ...
3 answers • 31 Jan 2014
I have been taking 200mcgs.for 3 years then moved to 300mcgs. suddenly they only worked for 48 hours and now only 24 hours and the second morning ...
2 answers • 23 Oct 2014
does it take 1 or 2 hours after putting it on, are 2 to 3 hours, how long does take to start to work
1 answer • 13 May 2015
this is my first time using the fentanyl patch. I know its a low dose but I am just curious. the doctor prescribed both so I guess its ok. Does ...
3 answers • 13 May 2015